Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 90, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 20, 2011, 4:17 AM EDT for 4 counties in Tennessee. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2011, 4:17 AM EDT (08:17 UTC)
- Expired
- Apr 20, 2011, 5:15 AM EDT
- In force
- 58 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:20 AM EDT | HAIL 1 | Oneida, TN | DIME TO QUARTER SIZED HAIL FELL FOR A FEW MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:42 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1997 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
343
WUUS54 KMRX 200817
SVRMRX
TNC001-013-129-151-200915-
/O.NEW.KMRX.SV.W.0090.110420T0817Z-110420T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EDT WED APR 20 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
CAMPBELL COUNTY IN EAST TENNESSEE...
MORGAN COUNTY IN EAST TENNESSEE...
SCOTT COUNTY IN EAST TENNESSEE...
* UNTIL 515 AM EDT
* AT 415 AM EDT/315 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
PINE KNOT TO CROSSVILLE...AND MOVING NORTHEAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WARTBURG AROUND 430 AM EDT.
OAK RIDGE AROUND 435 AM EDT.
HUNTSVILLE AROUND 445 AM EDT.
JACKSBORO AROUND 450 AM EDT.
LA FOLLETTE AROUND 455 AM EDT.
OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE PINE
ORCHARD...WINFIELD...HIGH POINT...OAKDALE...DEERLODGE...PETROS...
SUNBRIGHT...ELGIN...ROSEDALE AND SLICK ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT WEDNESDAY MORNING
FOR SOUTHWEST VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 AM EDT WEDNESDAY MORNING FOR EAST TENNESSEE.
&&
LAT...LON 3659 8399 3650 8397 3594 8428 3594 8429
3605 8436 3599 8444 3597 8453 3591 8468
3599 8473 3616 8492 3620 8492 3630 8487
3630 8481 3640 8467 3653 8475 3661 8470
TIME...MOT...LOC 0817Z 226DEG 74KT 3662 8444 3602 8498
$$
171 follow-up statement
038
WWUS54 KMRX 200842
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 AM EDT WED APR 20 2011
TNC001-013-129-151-200915-
/O.CON.KMRX.SV.W.0090.000000T0000Z-110420T0915Z/
SCOTT TN-ANDERSON TN-CAMPBELL TN-MORGAN TN-
442 AM EDT WED APR 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EDT
FOR MORGAN...CAMPBELL...ANDERSON AND SCOTT COUNTIES...
AT 438 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTH OF JELLICO TO
HIGH POINT...MOVING NORTHEAST AT 55 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
OAK RIDGE AROUND 450 AM EDT.
LA FOLLETTE AND JACKSBORO AROUND 505 AM EDT.
OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
PETROS...ROSEDALE...SLICK ROCK...SMOKEY JUNCTION...NORMA...LAKE
CITY...DISNEY...CARYVILLE...ROYAL BLUE AND ELK VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT WEDNESDAY MORNING
FOR SOUTHWEST VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 AM EDT WEDNESDAY MORNING FOR EAST TENNESSEE.
&&
LAT...LON 3659 8399 3650 8397 3594 8428 3594 8429
3605 8436 3599 8444 3597 8453 3591 8468
3599 8473 3616 8492 3620 8492 3630 8487
3630 8481 3640 8467 3653 8475 3661 8470
TIME...MOT...LOC 0841Z 226DEG 74KT 3688 8396 3614 8477
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:45 AM EDT, 32 minutes earlier.
Area forecast discussion, Apr 20, 3:45 AM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 345 AM EDT WED APR 20 2011 .SHORT TERM...(TODAY THROUGH TONIGHT)...BOWING LINE OF SHOWERS AND THUNDERSTORMS WITH A HISTORY OF DAMAGING WIND GUSTS APPROACHING PLATEAU COUNTIES AT THIS TIME AND STILL LOOKS TO PRODUCE POTENTIAL FOR DAMAGING WINDS ACROSS WESTERN SECTIONS OF FORECAST AREA NEXT FEW HOURS. LINE SHOULD REACH PLATEAU IN THE NEXT HOUR AND REACH THE WESTERN VALLEY AREAS BY AROUND 10Z. TEMPERATURES ARE VERY MILD IN THE 60S AND LOWER 70S ACROSS THE FORECAST AREA EXCEPT 50S IN SHELTERED VALLEYS OF THE NE. DEW POINTS ARE AROUND 60 PLATEAU BUT 40S TO MID 50S ELSEWHERE. LINE EXPECTED TO WEAKEN CONSIDERABLY BY SUNRISE THIS MORNING AS IT MOVES INTO DRIER AIR MASS. SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE AHEAD OF COLD FRONT NOW NEAR MS AND LOWER OH RIVERS. THE FRONT SHOULD SLOWLY MOVE EAST AND REACH NEAR THE MOUNTAINS AND SOUTHERN TN BORDER BY ABOUT 00Z TONIGHT. IT WILL BECOME NEARLY STATIONARY JUST SOUTH OF THE BORDER OVERNIGHT. HAVE RAIN CHANCES HIGHEST IN THE MORNING AS SHOWER AND THUNDERSTORM MASS DIES OUT ACROSS FORECAST AREA. AS CLOUDS BREAK UP THIS AFTERNOON. SCATTERED CONVECTION SHOULD BREAK OUT AGAIN ESPECIALLY SOUTH AND EAST WHERE INSTABILITY WILL BE HIGHER AND AIR LESS WORKED OVER FROM MORNING CONVECTION. HIGH TEMPERATURES NEAR 80 TODAY AND COOLER TONIGHT WITH SLIGHTLY DRIER AIR MASS BEHIND FRONT. WILL KEEP SHOWERS AND THUNDERSTORMS AROUND IN THE EVENING ALL AREAS ENDING NORTH AND A CHANCE SOUTH WITH FRONT NEARBY. .LONG TERM...(THURSDAY THROUGH TUESDAY)...UPPER RIDGE STAYS SE OF AREA THROUGH PERIOD. MODERATE UPPER FLOW ACROSS TN VLY WITH MAIN JET ACROSS OH VLY THROUGH SUNDAY. BROAD TROUGHING SETS UP ALOFT WEST OF AREA EARLY NEXT WEEK AS UPPER FLOW BECOME MORE SWRLY ACROSS E TN VLY AND S APPALACHIANS. SURFACE WARM FRONT RETURNS NORTH THROUGH THE AREA THU AND THU NGT. FOCUS OF CONVECTION WILL TAG ALONG THIS BOUNDARY. POPS MAY BE UNDERDONE WITH CONVECTIVE CHANCE PRETTY GOOD WITH PWATS INCREASE TO >1.00. CONVECTION CHANCE REMAINS HIGH ALONG TN/KY/VA BORDER FRIDAY BUT DECREASES THROUGH THE WEEKEND AS WARM FRONT MOVES NORTH. DIURNAL TSTMS POSSIBLE EARLY NEXT WEEK. TIMING OF MID WEEK FAIRLY STRONG COLD FRONT UNCERTAIN AT THIS TIME. WENT ABOVE CLIMO AND A BIT WARMER THAN MOS GUIDANCE THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 80 57 77 60 80 / 70 40 50 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 79 55 74 56 79 / 70 30 50 40 50 OAK RIDGE, TN 78 54 72 55 79 / 70 30 30 40 50 TRI CITIES AIRPORT, TN 79 49 70 49 73 / 70 20 20 30 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD/SON
Hazardous weather outlook, Apr 20, 4:01 AM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 401 AM EDT WED APR 20 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 401 AM EDT WED APR 20 2011 /301 AM CDT WED APR 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAKENING SQUALL LINE OF STRONG THUNDERSTORMS IS EXPECTED TO MOVE ONTO THE CUMBERLAND PLATEAU DURING THE EARLY MORNING HOURS. A FEW THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WINDS...AND LARGE HAIL...BEFORE SUNRISE. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE OVER THE REGION THIS MORNING...WITH ADDITIONAL REDEVELOPMENT EXPECTED DURING THE AFTERNOON AS A COLD FRONT MOVES THROUGH THE AREA. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WARM FRONT WILL MOVE NORTH THURSDAY INTO FRIDAY WITH THE BOUNDARY NEAR THE TENNESSEE AND KENTUCKY BORDER AREA FRIDAY. THUNDERSTORMS ARE EXPECTED TO FORM ALONG THIS BOUNDARY. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND LATER TODAY AS WELL AS FRIDAY. TD/SON
In the hours before
Special weather statement, Apr 20, 3:53 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 353 AM EDT WED APR 20 2011 TNZ012-013-035-036-200845- ANDERSON TN-CAMPBELL TN-MORGAN TN-SCOTT TN- 353 AM EDT WED APR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL...ANDERSON AND SCOTT COUNTIES UNTIL 445 AM EDT... AT 348 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF JAMESTOWN TO 7 MILES SOUTHEAST OF SPARTA...AND MOVING NORTHEAST AT 55 MPH. SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA... WARTBURG...LA FOLLETTE...HUNTSVILLE...JACKSBORO...BIG SOUTH FORK NATIONAL REFUGE...RUGBY...WINFIELD...HIGH POINT...DEERLODGE...PINE ORCHARD...ELGIN...SUNBRIGHT...OAKDALE...KETCHEN...PETROS...SLICK ROCK...ROSEDALE...SMOKEY JUNCTION AND NORMA. 17
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.